Alert archive / Iowa / Special Weather Statements in 2020

Special Weather Statement, NWS La Crosse, WI

June 21, 2020Chickasaw County, Winneshiek County, Iowa; Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jun 21, 2020, 8:22 PM CDT for Chickasaw County, Winneshiek County, Iowa; Houston County, Winona County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 8:22 PM CDT (01:22 UTC)
Expired
Jun 21, 2020, 9:00 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Winneshiek County, IA, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 49 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS83 KARX 220122
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
822 PM CDT Sun Jun 21 2020

IAZ009>011-019-029-MNZ088-095-096-220200-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Fillmore-Winona-
Houston-
822 PM CDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN 
FAYETTE...WINNESHIEK...EASTERN CHICKASAW...SOUTHERN WINONA...WESTERN 
HOUSTON AND EASTERN FILLMORE COUNTIES...

At 820 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lewiston to near Canton to near
Ionia. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Winona, Decorah, New Hampton, Caledonia, Rushford, Nashua, Lewiston, 
Spring Grove, Harmony, Houston, Calmar, Fredericksburg, Mabel, 
Lanesboro, Lawler, Spillville, Fort Atkinson, Canton and Protivin.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4346 9204 4397 9189 4404 9160 4403 9158
      4402 9151 4401 9149 4401 9146 4400 9144
      4397 9141 4394 9137 4353 9150 4292 9208
      4291 9255 4292 9255
TIME...MOT...LOC 0120Z 259DEG 23KT 4392 9182 4348 9195 4298 9241 

$$

04

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 21, 6:51 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 21, 6:51 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
651 PM CDT Sun Jun 21 2020

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Jun 21 2020

Atmosphere is primed and ready to go for isolated to scattered
convection this afternoon as temperatures climb through the low to
mid 80s across much of the area. Ongoing weak moisture transport
continues to nudge dewpoints upward through the 60s, promoting
MLCAPEs of 1000-2000 J/kg. Only limiting factor for more widespread
convection thus far has been a lack of robust forcing. A decaying
MCV passing through central IA did manage to trigger a few brief
vigorous updrafts just south of our area. Otherwise there is a very
weak H5 ripple that appears to be the mechanism responsible for some
scattered pulse convection across far northeast Iowa into far
southwest Wisconsin. Updraft development has been quick and robust,
but in the absence of any substantial deep layer shear they have
been unable to sustain themselves for long. Stronger cells this
afternoon will be capable of producing small hail and gusty winds
(perhaps marginally severe with a storm or two) as well as localized
downpours. In this weakly forced environment, CAMs are having a hard
time pinning down this pulse convection, but would expect it to
remain focused mainly near and west of the Mississippi River where
low level lapse rates are steepest. Seeing some agitated cu fields
across portion of southeast MN and west-central WI.

Main focus for stronger storms will be this evening as a stronger
mid-level shortwave rolls into the area ahead of a cold front. Low
level convergence associated with these features is already
promoting development of a linear complex of storms from southwest
MN into northwest WI. Juicy summerlike airmass out ahead of this
line will fuel the storms as they slowly approach our area towards
evening. CAMs show some general agreement with timing and evolution,
but there's still enough spread to muddy the waters. Latest HRRR
might be lagging a bit behind current convective development, but it
pinpoints the line of storms entering our CWA from the northwest
around 7 PM with gradual eastward progression across the rest of the
area through roughly 1 AM. CAMs continue to favor a stronger
southern tail to this line of convection that is progged to dive
just to our south where nose of low level moisture transport will be
focused over central/southern IA. So the question is how the
northern portion of this convective line will evolve as it crosses
our CWA, where forcing and instability aren't as favorable. Most
CAMs show a break/gap in the line as it crosses our area. The line
of convection will be arriving as instability is diminishing across
our area, so our far western counties (grazed by SPC's slight risk)
will see the greatest chance of any strong to severe activity.
Soundings would support some gusty winds and perhaps isolated
marginally severe hail. But again, deep layer shear will be meager
so not expecting long-lived, sustained stronger storms. Localized
heavy rainfall certainly a possibility with this tropical-like humid
environment: PWATs >1.5", deepening warm cloud depths, and slow-
moving storm progression. Northeast IA into far southwest WI will be
the area of greatest concern, especially if southern flank of storms
would begin to repeat along the outflow. Earlier HRRR runs suggested
this possibility but now look a little more progressive. Something
to watch, though. HREF mean QPF suggests 0.5 to 1.5" with max QPF
on the order of locally 2 to 3+".

Moisture transport will nose into our southeast late tonight, which
may steer the weakening southern tail of convection into our
south/east counties. While storm activity will be diminishing, there
will likely be a more stratiform band of lingering rain continuing
to progress through our east into Monday morning ahead of the
approaching cold front. That front will drop in from the northwest
just after daybreak and may trigger some additional isolated
activity mainly across our southeast once it recovers from lingering
morning showers. Less instability in place than today, but steep
low level lapse rates may support a stronger storm or two.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Jun 21 2020

Northwest flow aloft will dominate through mid-week as an amplified
upper trough spins across the Great Lakes region. Despite a
relatively dry, seasonable airmass, surface heating beneath cold mid-
level temps will likely generate some scattered mainly diurnal
showers/storms as weak upper waves rotate through the flow. By late
in the week, the upper trough gets kicked east with the flow
becoming more zonal. There is broad model agreement for a shortwave
trough to slide through on Friday with a chance for storms as low-
level moisture/instability increase. For next weekend, expect warmer
highs in the 80s. With the progressive zonal flow pattern, some
potential for periodic storms continues depending on timing of low
predictability shortwave troughs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 651 PM CDT Sun Jun 21 2020

Broken line of storms moving into RST at this hour and will make
it into LSE around 02Z. These storms have largely been sub-severe
but there will be an brief period of gusty winds out of the west
to northwest as the storms blow through. Upstream obs have
generally remained VFR despite the downpours, but cannot rule out
a dip to MVFR or perhaps briefly IFR. Otherwise these storms have
produced a decent amount of lightning and isolated small hail.
Once they blow through there will be some lingering showers.

Later tonight and perhaps into Monday morning may bring another
round of showers and perhaps a storm to mainly LSE. Otherwise
expect lowering MVFR ceilings towards daybreak as a cold front
approaches. Should see a return to VFR around midday. Light and
variable winds later tonight will quickly swing around to the
north-northwest by late morning once the front drops through.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...JM
AVIATION...Kurz
Hazardous weather outlook, Jun 21, 7:50 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
750 PM CDT Sun Jun 21 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-230100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
750 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

A broken line of thunderstorms will continue to progress eastward
through the area this evening into the overnight. The storms are
expected to continue weakening, but isolated strong to severe
storms will still be possible this evening with gusty winds as
the main threat and perhaps small hail. In addition, the storms
are capable of producing locally heavy rainfall.

Another round of showers and storms may pass by to the south of
Interstate 90 overnight, also capable of producing locally heavy
rainfall. Localized flooding and rises on area streams and rivers
may occur where storms repeat over the same areas that saw
substantial rainfall earlier.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances will continue through the week. The
probability of organized severe weather looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather, heavy rainfall, or flooding would
be appreciated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

In the hours before

Special weather statement, Jun 21, 7:47 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
747 PM CDT Sun Jun 21 2020

WIZ029-032>034-220115-
Buffalo-Jackson-Trempealeau-Clark-
747 PM CDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BUFFALO...
CENTRAL CLARK...WESTERN JACKSON AND NORTHERN TREMPEALEAU COUNTIES...

At 747 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Greenwood to 9 miles
west of Arcadia. Movement was east at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Black River Falls, Neillsville, Whitehall, Osseo, Blair,
Independence, Loyal, Strum, Greenwood, Price, Humbird, Hatfield,
Franklin, York, Eleva, Northfield, Merrillan, Willard, Alma Center
and Levis.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4417 9097 4437 9190 4460 9140 4460 9092
      4481 9092 4485 9083 4483 9032 4473 9032
TIME...MOT...LOC 0047Z 253DEG 36KT 4479 9082 4429 9167

Wetenkamp
Special weather statement, Jun 21, 7:47 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
747 PM CDT Sun Jun 21 2020

IAZ008>010-018-019-MNZ088-095-096-220115-
Floyd-Winneshiek-Chickasaw-Howard-Mitchell-Fillmore-Winona-Houston-
747 PM CDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...EASTERN
FLOYD...NORTHWESTERN WINNESHIEK...CHICKASAW...SOUTHWESTERN
WINONA AND FILLMORE COUNTIES...

At 746 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Chatfield to 6 miles north of Lime
Springs to near Greene. Movement was east at 30 mph.

Winds of 40 to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Charles City, Cresco, New Hampton, Preston, Chatfield, Rushford,
Nashua, Harmony, Mabel, Lanesboro, Elma, Lime Springs, Wykoff,
Fountain, Canton, Ridgeway, Marble Rock, Ionia, Protivin and Jerico.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4354 9233 4385 9223 4385 9208 4387 9208
      4392 9163 4354 9175 4291 9237 4291 9293
TIME...MOT...LOC 0046Z 269DEG 26KT 4379 9217 4354 9225 4290 9287

04
Local storm report, Jun 21, 7:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             OSSEO                   44.58N 91.22W
06/21/2020  M0.70 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

            DIME SIZE HAIL AND 20-30 MPH WIND GUSTS
            OCCURRING NOW.

&&
Local storm report, Jun 21, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     2 SW STETSONVILLE       45.06N 90.34W
06/21/2020  M42 MPH          TAYLOR             WI   PUBLIC

&&
Local storm report, Jun 21, 8:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 E CHARLES CITY        43.07N 92.61W
06/21/2020  M43 MPH          FLOYD              IA   AWOS

&&
Special weather statement, Jun 21, 8:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
822 PM CDT Sun Jun 21 2020

IAZ009>011-019-029-MNZ088-095-096-220200-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Fillmore-Winona-
Houston-
822 PM CDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FAYETTE...WINNESHIEK...EASTERN CHICKASAW...SOUTHERN WINONA...WESTERN
HOUSTON AND EASTERN FILLMORE COUNTIES...

At 820 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lewiston to near Canton to near
Ionia. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Winona, Decorah, New Hampton, Caledonia, Rushford, Nashua, Lewiston,
Spring Grove, Harmony, Houston, Calmar, Fredericksburg, Mabel,
Lanesboro, Lawler, Spillville, Fort Atkinson, Canton and Protivin.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4346 9204 4397 9189 4404 9160 4403 9158
      4402 9151 4401 9149 4401 9146 4400 9144
      4397 9141 4394 9137 4353 9150 4292 9208
      4291 9255 4292 9255
TIME...MOT...LOC 0120Z 259DEG 23KT 4392 9182 4348 9195 4298 9241

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:47 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Trempealeau28 min
Jun 21, 8:23 PM CDTSpecial Weather StatementARXJackson, Trempealeau37 min
Jun 21, 9:01 PM CDTSpecial Weather StatementARXCrawford, La Crosse, Vernon44 min
Jun 22, 10:09 AM CDTFlash Flood WatchARXGrant9 hr
Jun 21, 7:05 PM CDTSevere Thunderstorm WarningARXMitchell40 min
Jun 21, 7:14 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell31 min
Jun 21, 9:19 PM CDTSpecial Weather StatementARXFayette41 min
Jun 21, 10:20 PM CDTSpecial Weather StatementARXChickasaw, Floyd55 min
Jun 21, 7:28 PM CDTSpecial Weather StatementARXOlmsted32 min

Nearby

Special Weather Statements in Iowa, 2020Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.